Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 58, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2000, 6:47 AM CDT for Clay County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2000, 6:47 AM CDT (11:47 UTC)
- Expired
- May 31, 2000, 7:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2979 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
668 WUUS53 KFSD 311148 SVRFSD IAC041-311215- BULLETIN - IMMEDIATE BROADCAST REQUESTTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 647 AM CDT WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA * UNTIL 715 AM CDT * AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF ROYAL...OR ABOUT 12 MILES SOUTHWEST OF SPENCER...MOVING EAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENVILLE AROUND 655 AM CDT WEBB AROUND 700 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 31, 3:10 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 AM CDT WED MAY 31 2000 SATELLITE LOOPS SHOW SIGNIFICANT SHORT WAVE OVER WESTERN SOUTH DAKOTA AND WESTERN NEBRASKA MOVING NORTHEAST TOWARD FORECAST AREA. WSR-88D REFLECTIVITY SHOWS SCATTERED SHOWERS/THUNDERSTORMS... ASSOCIATED WITH THIS WAVE...ALREADY MOVING INTO WESTERN PART OF FORECAST AREA. ALSO MODELS SHOW FRONT OVER SOUTHERN NEBRASKA AND SOUTHERN IOWA MOVING NORTH TOWARD FORECAST AREA TODAY. THIS APPROACHING BOUNDARY EXPECTED TO ACT AS A TRIGGER FOR MORE THUNDERSTORMS LATER TODAY AND TONIGHT. MAIN SURFACE LOW WITH THIS FRONT SHOULD MOVE NORTHEAST ALONG THIS FRONT. MODEL TIME SECTIONS SHOW SIGNIFICANT UPWARD VERTICAL MOTION TONIGHT. NGM APPEARS TO HAVE BEST HANDLE ON THIS FEATURE. FOR TEMPERATURES NGM MOS AND MESOETA SURFACE TEMPERATURES LOOK BEST...BUT OTHER MODELS NOT TO FAR OFF FROM THESE. .FSD...NONE BLOOM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:28 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.